Michigan, 2009

Hail and Lightning Strike in Michigan, August 14, 2009

August 14, 2009 · NWS MQT · 2 events in 2 counties and zones

A few thunderstorms produced lightning damage and large hail over south central Upper Michigan on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A few thunderstorms produced lightning damage and large hail over south central Upper Michigan on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 14, 5:23 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 14, 5:23 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
723 AM EDT FRI AUG 14 2009

.DISCUSSION /ISSUED AT 512 AM EDT/...

CONTINUE TO MONITOR FEATURE SPINNING OVER CENTRAL WISCONSIN...AS IT
HAS A HIGH POTENTIAL TO BUST THE FORECAST FOR THE NEXT 12 TO 16
HOURS.  MODELS SEEM TO HAVE A FAIRLY GOOD HANDLE ON THE FEATURE IN
THE NEAR TERM...WITH THE 500MB TROUGH POISED TO MOVE TO NORTHEASTERN
WISCONSIN AND FAR SOUTHWESTERN UPPER MICHIGAN BY 12Z THIS
MORNING...BEFORE SHIFTING TO THE FAR EASTERN UPPER PENINSULA BY
SUNSET.  STILL...THE 00Z NAM IS SLIGHTLY DEEPER AND SLOWER TO SLIDE
THIS TROUGH OUT OF THE CWA LATE THIS AFTERNOON/EARLY THIS EVENING.
THE 00Z RUN OF THE LOCAL HIRESWRF BACKS A WEAKER...MORE WASHED OUT
SOLUTION...WHILE THE NAM IN ON THE OTHER SIDE OF THE
FENCE...PAINTING OUT OVER A QUARTER OF AN INCH OF LIQUID WITH
THUNDERSTORMS FOR ALL BUT THE FAR WESTERN ZONES.  WILL LEAN AGAINST
THIS SOLUTION FOR NOW...EVEN THOUGH IT...LIKE THE REGWRF DO LOOK
GOOD PRIOR TO 18Z THIS AFTERNOON.  NOT A LOT TO KEY OFF OF...OTHER
THAN THE 500MB FLOW...AS THE LLJ/300MB JETS ARE NOT EXISTENT...AND
SFC FEATURES ARE OF LITTLE USE. STILL...AT 4Z...THIS AREA WAS
SURROUNDED BY SFC DEW POINTS IN THE UPPER 60S...STREAMING IN FROM
EVEN MORE MOISTER AIR OVER IOWA.

FLASH FLOOD WARNINGS HOISTED FOR FAR WEST CENTRAL WISCONSIN LATE
THURSDAY EVENING POISED THE QUESTION...WHAT IS OUR FFG.  MOST OF OUR
AREAS SHOULD BE ABLE TO HOLD 2.8 INCHES FAR SOUTH TO NEARLY 3.5
INCHES OTHERWISE. FOR COMPARISON...THE 6HR FFG WAS NEARLY 4.5
INCHES.

SEE THE POTENTIAL FOR FOG TO DEVELOP OVERNIGHT TONIGHT...AS DEW
POINTS RISE INTO THE MID 60S...AND HAVE ADDED PATCHY FOG TO LAKE
SUPERIOR ONLY TONIGHT INTO SATURDAY.

OTHERWISE ON THE MORNING WEATHER MAP...THE NEXT SIGNIFICANT FEATURE
HAS JUST MOVED INTO NORTHERN AND CENTRAL WASHINGTON STATE.  STRONG
SOUTHWESTERLY FLOW AHEAD OF THIS FEATURE WAS ASSISTING IN THE
PRODUCTION OF SHOWERS AND THUNDERSTORMS ALONG ROCKIES.  ASSOCIATED
WITH THIS FEATURE...LOW PRESSURE AT THE SURFACE STRETCHES FROM
NORTHERN UTAH TO WESTERN SOUTH DAKOTA...WITH WEATHER LOW
PRESSURE/FRONTAL BOUNDARY SET UP FROM THE LOW IN SOUTH DAKOTA
THROUGH FAR NORTHWESTERN MINNESOTA...CENTRAL ONTARIO...AND CENTRAL
QUEBEC. STRONG SHOWERS AND THUNDERSTORMS HAVE ALSO BEEN NOTED JUST
NORTH OF CYQK AND CYHD EARLY THIS MORNING IN WESTERN QUEBEC...ALONG
THIS FRONT. THIS FRONT MAY DIP OVER LAKE SUPERIOR AND FAR NORTHERN
UPPER MICHIGAN DURING THE DAY SATURDAY...BEFORE SHIFTING NORTHWARD
BY LATE SATURDAY AFTERNOON AS THE LOW MOVES OVER THE PLAINS STATES.

 EXPECT THE 500MB LOW TO SLIDE TO NORTHERN MONTANA BY 12Z
SUNDAY...AND TO WEST CENTRAL ONTARIO BY 00Z TUESDAY. CENTRAL ONTARIO
WILL BE THE MAIN FOCUS FOR THE SURFACE LOW AS WELL BY 00Z
TUESDAY....BEFORE IT SHIFTS ACROSS ONTARIO AND NORTHERN LAKE
SUPERIOR SUNDAY NIGHT INTO EARLY MONDAY.

AFTER THE PASSAGE OF THE 500MB TROUGH...ZONAL FLOW SHOULD SET UP
ACROSS UPPER MICHIGAN FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY.

&&

.AVIATION /FOR THE 12Z TAF ISSUANCE/...

VFR/MVFR CONDITIONS SHOULD PREVAIL AT KCMX/KSAW THROUGH THIS
FORECAST PERIOD. AS THE MID LEVEL DISTURBANCE OVER WISCONSIN DRIFTS
EASTWARD IT WILL PROUCE SOME CONVECTION WHICH WILL REACH PORTIONS OF
CENTRAL UPPER MICHIGAN THIS MORNING WITH MAJORITY OF CONVECTION
STAYING TO THE SOUTH. DID CALL FOR A CHANCE OF SHOWERS AT KSAW AS
SOME CONVECTION COULD STAY IN AND BE THAT FAR NORTH LATE THIS
MORNING INTO THIS AFTERNOON WITH SOME SURFACE HEATING HELPING TO
FORM SOME CONVECTION. WITH MOISTURE FROM TODAYS RAINS AND
RADIATIONAL COOLING TONIGHT OVER THE AREA...THERE IS A POTENTIAL FOR
FOG DEVELOPMENT LATE TONIGHT AT BOTH LOCATIONS...BUT MORE SO FOR
KSAW.

&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS ACROSS LAKE SUPERIOR WILL BE UNDER 20 KNOTS THROUGH THIS
FORECAST. THE EXCEPTION WILL BE SATURDAY NIGHT/SUNDAY AS SOUTHERLY
WINDS OVER EASTERN LAKE SUPERIOR MAY HAVE GUSTS TO 25KT AHEAD OF AN
APPROACHING COLD FRONT. THERE MAY BE SOME FOG LATER IN THE WEEKEND
AS HIGHER DEW POINTS ADVECT OVER THE COOL WATER AND SOME
SHOWERS/THUNDERSTORMS OCCUR.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...KF
AVIATION...07
MARINE...DLG
Hazardous weather outlook, Aug 14, 1:43 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
343 AM EDT FRI AUG 14 2009

MIZ001-003-151200-
KEWEENAW-NORTHERN HOUGHTON-
343 AM EDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THE DAY MONDAY.
THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY...MAINLY
DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-004>007-009>014-084-085-151200-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
343 AM EDT FRI AUG 14 2009 /243 AM CDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS WESTERN UPPER
MICHIGAN...AND ACROSS THE ENTIRE AREA SUNDAY NIGHT THROUGH MONDAY.
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
343 AM EDT FRI AUG 14 2009 /243 AM CDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER FAR EASTERN LAKE SUPERIOR THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR LATE
SATURDAY NIGHT THROUGH SUNDAY MORNING...THEN ACROSS THE ENTIRE
AREA SUNDAY AFTERNOON THROUGH MONDAY. THUNDERSTORMS ARE ONCE AGAIN
POSSIBLE WEDNESDAY AND THURSDAY...MAINLY DURING THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
343 AM EDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH THE DAY
MONDAY. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The Marquette radar (KMQT), 90 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Dickinson

When
August 14, 7:15 AM CST
Where
Dickinson County, 1.43 mi ESE of (Imt)iron Mtn Arpt
Property damage
$1,000
Reported by
Newspaper
Coordinates
45.810, -88.094

Lightning downed a tree near the intersection of Dickinson Boulevard and Wright Street in Kingsford. The street was blocked to traffic as crews cleaned up the debris.

Hail, Menominee

When
August 14, 4:34 PM CST to 4:37 PM CST
Where
Menominee County, Menominee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.120, -87.620

Most hailstones were one-half inch in diameter with a few three-quarter inch diameter hailstones.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191723, 191724.